Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 178, NWS Wichita, KS

June 28, 2006Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 28, 2006, 5:08 PM CDT for Barton County, Kansas. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2006, 5:08 PM CDT (22:08 UTC)
Expired
Jun 28, 2006, 6:15 PM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Barton County, KS

The radar

The Dodge City radar (KDDC), 139 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 5:40 PM CDTHAIL 13 Ene Hoisington, KS
Jun 28, 6:10 PM CDTHAIL 1Hoisington, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4820 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 282208
SVRICT
KSC009-282315-
/O.NEW.KICT.SV.W.0178.060628T2208Z-060628T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
508 PM CDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BARTON COUNTY IN CENTRAL KANSAS.

* UNTIL 615 PM CDT.

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HOISINGTON...OR 12 MILES NORTH OF GREAT
  BEND...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CLAFLIN...ELLINWOOD...HOISINGTON.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3863 9878 3846 9888 3825 9849 3850 9847

$$

COX
4 follow-up statements
000 
WWUS53 KICT 282218
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT WED JUN 28 2006

KSC009-282315-
/O.CON.KICT.SV.W.0178.000000T0000Z-060628T2315Z/
BARTON KS-
518 PM CDT WED JUN 28 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN BARTON COUNTY
UNTIL 615 PM CDT...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED
NEAR HOISINGTON...OR 11 MILES NORTH OF GREAT BEND...AND MOVING 
SOUTHEAST AT 10 MPH. VERY HEAVY RAIN... WHICH MAY CAUSE LOCALIZED 
FLOODING... 
IS ALSO POSSIBLE WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTH OF ELLINWOOD BY 615 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3863 9878 3846 9888 3825 9849 3850 9847

$$

BOWMAN
000 
WWUS53 KICT 282231
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
531 PM CDT WED JUN 28 2006

KSC009-282315-
/O.CON.KICT.SV.W.0178.000000T0000Z-060628T2315Z/
BARTON KS-
531 PM CDT WED JUN 28 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN BARTON COUNTY
UNTIL 615 PM CDT...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED
NEAR HOISINGTON...OR 10 MILES NORTH OF GREAT BEND. MOVEMENT WAS 
NEARLY STATIONARY. ERY HEAVY RAIN... WHICH MAY CAUSE LOCALIZED 
FLOODING... IS ALSO POSSIBLE WITH THIS STORM.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
BARTON COUNTY...INCLUDING THE TOWN OF HOISINGTON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3863 9878 3846 9888 3825 9849 3850 9847

$$

BOWMAN
000 
WWUS53 KICT 282247
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT WED JUN 28 2006

KSC009-282315-
/O.CON.KICT.SV.W.0178.000000T0000Z-060628T2315Z/
BARTON KS-
545 PM CDT WED JUN 28 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN BARTON COUNTY
UNTIL 615 PM CDT...

AT 544 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 3 MILES EAST NORTHEAST OF 
HOISINGTON.  THIS STORM WAS LOCATED NEAR HOISINGTON...OR 10 MILES 
NORTH OF GREAT BEND...AND MOVING SOUTHEAST AT 10 MPH. THIS STORM IS 
ALSO CAPABLE OF PRODUCING 60 MPH WINDS AND VERY HEAVY RAIN... 
WHICH MAY CAUSE LOCALIZED FLOODING... IS ALSO POSSIBLE WITH THIS 
STORM.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
BARTON COUNTY...INCLUDING THE TOWN OF HOISINGTON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3863 9878 3846 9888 3825 9849 3850 9847

$$

BOWMAN
000 
WWUS53 KICT 282259
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
559 PM CDT WED JUN 28 2006

KSC009-282315-
/O.CON.KICT.SV.W.0178.000000T0000Z-060628T2315Z/
BARTON KS-
559 PM CDT WED JUN 28 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN BARTON COUNTY
UNTIL 615 PM CDT...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED
NEAR HOISINGTON...OR 8 MILES NORTH OF GREAT BEND...AND MOVING SOUTH 
AT 5 MPH. VERY HEAVY RAIN... WHICH MAY CAUSE LOCALIZED FLOODING... 
IS ALSO POSSIBLE WITH THIS STORM.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
BARTON COUNTY...INCLUDING THE TOWN OF HOISINGTON.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3863 9878 3846 9888 3825 9849 3850 9847

$$

BOWMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:11 PM CDT, 57 minutes earlier.

Area forecast discussion, Jun 28, 4:11 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CDT WED JUN 28 2006

.UPDATE...
THUNDERSTORMS COVERAGE IS A BIT MORE THAN PREVIOUSLY EXPECTED...SO
INCREASED POPS TO CHANCES CATEGORY ACROSS CENTRAL KANSAS...AND
SPREAD SLIGHT CHANCES SOUTH FROM ROUGHLY STERLING TO HILLSBORO.
STILL THINKING ACTIVITY WILL DISSIPATE NEAR SUNSET WITH LOSS OF
HEATING.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT WED JUN 28 2006/

DISCUSSION...
TONIGHT-FRIDAY NIGHT (SHORT-TERM):
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THROUGH EARLY EVENING GENERALLY ALONG AND NORTH OF I-70...DUE TO
AN UNCAPPED AIRMASS IN THE VICINITY OF A WEAK EAST/WEST
BOUNDARY...AND AHEAD OF A SUBTLE MID-UPPER LEVEL TROUGH. NOT
EXPECTING ANYTHING SEVERE...BUT MAY SEE GUSTY WINDS AND SMALL HAIL
OUT OF THE HEAVIEST ACTIVITY. ALL ACTIVITY SHOULD DISSIPATE NEAR
SUNSET DUE TO LIMITED FORCING AND INSTABILITY. OVERNIGHT...850-
700MB WARM/MOIST ADVECTION COMMENCES ACROSS EASTERN KANSAS...BUT
THINK BEST FOCUS FOR THUNDERSTORMS WILL BE WELL NORTHEAST OF THE
CWA. THEREFORE...REMOVED TONIGHTS THUNDERSTORM CHANCES.

WITH THE MID-UPPER RIDGE BUILDING EAST...THE BIG STORY THROUGH
FRIDAY WILL BE HOT TEMPERATURES. 22-27C 850MB TEMPERATURES AND GOOD
MIXING WILL SUPPORT LOW-MID 90S EAST...WITH NEAR 100 WEST.
FORTUNATELY...SURFACE HIGH PRESSURE ALONG THE GULF WILL KEEP
DEWPOINTS IN CHECK ACROSS THE PLAINS...PROBABLY NO HIGHER THAN 60F.
SO EXTREME HEAT INDICES LIKELY WILL NOT BE AN ISSUE. WITH THE RIDGE
AND ASSOCIATED WARMER TEMPERATURES ALOFT BUILDING
CLOSER...THUNDERSTORM CHANCES SHOULD BE CONFINED TO THE WESTERN HIGH
PLAINS (DIURNAL ACTIVITY)...AND LOCATIONS WELL NORTH AND EAST OF THE
CWA.

SATURDAY-TUESDAY (LONG-TERM):
HIGHLIGHT THIS PERIOD WILL BE CONTINUED HOT TEMPERATURES AND
INCREASING THUNDERSTORM CHANCES LATE WEEKEND AND BEYOND. UPPER RIDGE
SHOULD CONTINUE TO NUDGE EAST AND FLATTEN A BIT IN RESPONSE TO
SHORTWAVE ENERGY PROGRESSING ACROSS THE NORTHERN ROCKIES/NORTHERN
PLAINS. GOOD MIXING AND WARM 850MB TEMPERATURES WILL ALLOW MID-UPPER
90S ALL AREAS FOR SATURDAY-SUNDAY (MAYBE EVEN A TAD
WARMER...ESPECIALLY SATURDAY).

MOST MEDIUM RANGE MODELS ARE COMING INTO BETTER AGREEMENT IN SLOWLY
SETTLING A QUASI-STATIONARY EAST/WEST BOUNDARY SOUTH ACROSS THE
PLAINS SUNDAY THROUGH MID NEXT WEEK. WITH INCREASING WEST TO
NORTHWEST FLOW ALOFT (IN RESPONSE TO FLATTENING AND/OR RETROGRADING
RIDGE) AND SUBTLE SHORTWAVES INTERACTING WITH BOUNDARY...COULD BE
LOOKING AT A FAIRLY ACTIVE MCS PERIOD ACROSS PORTIONS OF THE CENTRAL
PLAINS. DUE TO UPCOMING JULY 4TH HOLIDAY...DECIDED IT PRUDENT TO
INSERT SLIGHT CHANCE POPS FOR SUNDAY NIGHT-TUESDAY NIGHT. IF MODELS
CONTINUE TO ADVERTISE THIS SCENARIO...POPS MAY NEED TO BE
INCREASED.

KLEINSASSER

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  95  68  96 /  10   5  10   5
HUTCHINSON      65  96  68  97 /  10   5  10   5
NEWTON          65  94  68  96 /  10  10  10   5
ELDORADO        65  94  68  95 /  10  10  10   5
WINFIELD-KWLD   65  94  67  95 /  10   5  10   5
RUSSELL         66  98  67 100 /   5  10  10   5
GREAT BEND      65  98  67  99 /   5  10  10   5
SALINA          66  97  68  97 /  10  10  10   5
MCPHERSON       65  96  68  97 /  10  10  10   5
COFFEYVILLE     65  93  66  94 /  10  10  10   5
CHANUTE         64  93  67  94 /  10  10  10   5
IOLA            65  93  67  93 /  10  10  10   5
PARSONS-KPPF    65  93  66  94 /  10  10  10   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 28, 4:12 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT WED JUN 28 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
412 PM CDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL AND NORTH
CENTRAL KANSAS THROUGH ABOUT SUNSET. SEVERE WEATHER IS NOT
ANTICIPATED. HOWEVER...ISOLATED ACTIVITY MAY PRODUCE WINDS TO 55 MPH
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE FROM LATE WEEKEND
THROUGH MID NEXT WEEK ACROSS CENTRAL AND SOUTHEAST KANSAS...AS A
FRONTAL BOUNDARY SETTLES SLOWLY SOUTH ACROSS THE PLAINS. AT THIS
TIME...IT APPEARS AT LEAST STRONG THUNDERSTORMS WILL BE POSSIBLE.
PLEASE STAY TUNED IF YOU HAVE OUTDOOR PLANS AROUND THE JULY 4TH
HOLIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/ADK

In the hours before

Special weather statement, Jun 28, 3:51 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT WED JUN 28 2006

KSZ032-282115-
RUSSELL-
351 PM CDT WED JUN 28 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF BUNKER HILL...OR 9 MILES
NORTHEAST OF RUSSELL...AND MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX
Special weather statement, Jun 28, 4:28 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
428 PM CDT WED JUN 28 2006

KSZ032-282200-
RUSSELL-
428 PM CDT WED JUN 28 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUNKER HILL...OR 8 MILES NORTHEAST OF
RUSSELL...AND MOVING SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX
Special weather statement, Jun 28, 4:49 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT WED JUN 28 2006

KSZ033-048-049-282215-
ELLSWORTH-LINCOLN-SALINE-
449 PM CDT WED JUN 28 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH...LINCOLN AND SALINE COUNTIES...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WESTFALL...OR 13 MILES SOUTHEAST OF
LINCOLN...AND MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:32 PM CDTSevere Thunderstorm WarningICTRussell58 min
Jun 28, 5:19 PM CDTSevere Thunderstorm WarningICTLincoln, Saline51 min
Jun 28, 6:14 PM CDTSevere Thunderstorm WarningICTBarton61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.